Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 21, NWS Newport/Morehead City, NC

August 18, 2019Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 18, 2019, 3:53 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 3:53 AM EDT (07:53 UTC)
Expired
Aug 18, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

070 
WHUS42 KMHX 180753
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
353 AM EDT Sun Aug 18 2019

...HIGH RIP CURRENT RISK TODAY FROM RODANTHE SOUTH TO CAPE LOOKOUT...

.Strong winds and rough waves are expected today as an area of low
pressure moves up the North Carolina coast. A strong longshore
current is also expected for the Outer Banks north of Cape
Hatteras.

NCZ196-204-205-182000-
/O.NEW.KMHX.BH.S.0021.190818T0753Z-190819T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
353 AM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...Rodanthe south to Cape Lookout

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 4 pm this afternoon. Strong rip 
  currents can still develop at any time of the day.

* SURF HEIGHT...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:20 AM EDT, 33 minutes earlier.

Area forecast discussion, Aug 18, 3:20 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
320 AM EDT Sun Aug 18 2019

.SYNOPSIS...
Low pressure will track northeast across Eastern NC today. High
pressure offshore will extend west into Eastern North Carolina
through mid week. A cold front will slowly approach the area
late this week and into next weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 315 AM Sunday...Complicated/fluid forecast today with
developing low pressure currently located vicinity of Cape Fear.
The low is forecast to track northeast inland east of Cape Fear
early this morning moving through the Pamlico Sound before
exiting off of the northern Outer Banks by mid to late
afternoon. Main concern is the potential for heavy rains as the
systems passes through as PW values increase to around 2.5" and
region comes under the right entrance region of the upper jet
enhancing lift. Complicating the forecast is 1) Potential for
deep convection over the Gulfstream robbing moisture inflow into
Eastern NC and limiting precipitation amounts and 2) Potential
for the low to track just offshore which would really limit
heavy rain threat. Only the NAM is tracking the low just off of
the coast, while the rest of the models move the low just
inland. Therefore will follow consensus and favor a just inland
movement today. Gave some thought to issuing a Flash Flood Watch
for portions of the immediate coast where 7-10 inches has
fallen during the past 7 days. Held off due to the expected
quick movement of the system across the area but still concerned
that some local flooding could occur in regions of frequent
downpours. Expecting widespread 1-1.5" amounts east of Highway
17 with locally heavier amounts possible.

The rain should be mostly offshore by 19Z with only a very
small risk of a brief shower or tstm once the main rain area
moves out the area. Highs will be 85-90 degrees.

&&

.SHORT TERM /TONIGHT/...
As of 315 AM Sunday...Westerly flow on back side of departing
low will dry out most of the area tonight with clearing skies
except for the immediate coast where the northern extent of the
deeper moisture will linger overnight resulting in more clouds
and very low chances for a shower or thunderstorm. Lows will be
in the low to mid 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 315 AM Sun...Somewhat drier conditions are expected
through mid week as high pressure builds in from the east, with
precip chances becoming more scattered. Then, a slow moving cold
front will approach from the north late in the week, which
could lead to another period of unsettled weather from Friday
into next weekend.

Monday through Thursday...High pressure will build in through
the day from the Western Atlantic with just some scattered
showers and thunderstorms expected, likely forming along the sea
breeze and propagating inland. A bit more coverage is expected
Tuesday through Thursday with a weak lee trough forming over
central NC, and continued possible convective initiation along
the sea breeze each day. Very little wind shear will keep
convection disorganized.

High temps will be slightly above average through this period.
Hottest day is expected Monday, with highs reaching the low 90s
inland and the upper 80s along the coast. Very high humidity
levels will lead to heat indices 100 to 105 degrees Monday
afternoon as well. Tuesday through Thursday will be slightly
cooler with highs in the upper 80s to low 90s inland and the mid
to upper 80s along the coast. Very warm low temps will continue.

Friday and Saturday...The base of an upper level trough will
swing into the southern Appalachians Friday, as a cold front
drops south through Virginia. Precip chances will be increasing
Friday as storms fire along and south of the front in a hot and
humid airmass. Continued high chances of rain on Saturday as
well, though there is some uncertainty on how far south the
front travels before stalling. The latest GFS shows the front
pushing well south of the forecast area, while the latest ECMWF
stalls the front along the southern NC coast for most of the
weekend. Will look for more model consensus before
increasing/decreasing PoPs from around 50% for this period. High
temps will be cooler with more cloud cover, remaining mostly in
the 80s.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Short Term /through Tonight/...
As of 315 AM Sunday...Sub VFR conditions including a period of
IFR conditions is expected through early to mid afternoon as an
area of showers and tstms moves across the area as low pressure
tracks just east of the TAF sites. Expecting VFR conditions to
develop around 21Z as drier westerly flow develops on backside
of the departing low. Could see patchy fog develop late tonight
but signal is guidance was too low at this time so will leave
out of the forecast for now.

Long Term /Monday through Thursday/...
As of 315 AM Sun...Mostly VFR conditions this week, with
scattered convection expected during the afternoons and
evenings. Patchy fog also possible in the early mornings with
high dewpoints and rather light winds.

&&

.MARINE...
Short Term /through Tonight/...
As of 315 AM Sunday...SCA's have now been issued for the Sounds
and all of the coastal waters today into this evening as low
pressure is forecast to track just inland this morning, then
offshore of the northern Outer Banks by late afternoon. Shifting
mostly southerly winds 15-25 kt with higher gusts possible will
produce seas of 5-8 ft into early this evening, highest south
of Oregon Inlet. Winds are forecast to become westerly tonight
and diminish to 10-15 kt resulting in seas subsiding to 2-4 ft
late. There are still differences in track/intensity of this low
resulting in significant differences in the wind direction and
wind speed forecasts with a period of low end Gales not out of
the question. A blend of the operational models yielded the
current forecast of sustained sub Gale winds but situation will
be monitored closely for possible upgrade. Widespread gusty
showers and thunderstorms are expected across the waters through
mid afternoon as the low passes through.

Long Term /Monday through Thursday/...
As of 315 AM Sun...Decent boating conditions are expected for
most of the week. Winds will be mostly SW 10-15 Monday through
Wednesday afternoon, before increasing to 15-20 kts Wednesday
evening through Thursday. Seas will be mostly 2-4 ft through
Wednesday, and then increase to 3-5 ft on Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ135.
     Small Craft Advisory from noon today to 7 PM EDT this evening
     for AMZ131-150-230-231.
     Small Craft Advisory until 10 PM EDT this evening for AMZ152-
     154.
     Small Craft Advisory until 7 PM EDT this evening for AMZ156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SGK
AVIATION...JME/SGK
MARINE...JME/SGK
Hazardous weather outlook, Aug 17, 7:58 PM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
758 PM EDT Sat Aug 17 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-190000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
758 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A low pressure area will move north into Eastern NC late tonight
into Sunday. Deep tropical moisture will be in place through Sunday
morning with the potential for heavy rain and localized flooding,
especially for coastal counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rains and poor drainage flooding are possible Sunday
morning as low pressure moves across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-190000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
758 PM EDT Sat Aug 17 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Moderate Rip Current Risk.

A low pressure area will move north into Eastern NC late tonight
into Sunday. Deep tropical moisture will be in place through Sunday
morning with the potential for heavy rain and localized flooding,
especially for coastal counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Locally heavy rains and poor drainage flooding are possible Sunday
morning as low pressure moves across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:42 AM EDTSpecial Marine WarningMHX93 min
Aug 18, 7:00 AM EDTSpecial Weather StatementMHXDare60 min
Aug 18, 10:11 AM EDTSpecial Marine WarningMHX65 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.